Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 225, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2001, 4:37 PM CDT for Pratt County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 5, 2001, 4:37 PM CDT (21:37 UTC)
- Expired
- Jun 5, 2001, 5:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pratt County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 5:04 PM CDT | Hail 0.75 | Pratt, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 381 m²/s²
- 0-3 km storm-relative helicity
- 546 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 052137
SVRDDC
KSC151-052230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
437 PM CDT TUE JUN 5 2001
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PRATT COUNTY IN KANSAS
* UNTIL 530 PM CDT
* AT 437 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 3 MILES EAST OF COATS...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED
PRATT AT 450 PM CDT
CAIRO AT 510 PM CDT
PRESTON AT 525 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF NICKELS
WIND UP TO 60 MILES AN HOUR
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT
SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE
CITY.
LAT...LON 3749 9891 3748 9861 3757 9847 3778 9848
3782 9860
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:14 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 5, 3:14 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 PM CDT TUE JUN 5 2001 MAIN CHALLENGE TO THIS FORECAST IS WHERE THUNDERSTORMS WILL FIRE, AND HOW FAR WEST TO GO WITH SEVERE POTENTIAL. 19Z SURFACE ANALYSIS SHOWED NEARLY STATIONARY FRONT ORIENTED NORTH TO SOUTH FROM CENTRAL OKLAHOMA INTO CENTRAL KANSAS JUST WEST OF P28. ONE ELEVATED STORM WAS ALREADY SHOWING UP IN SOUTHWEST BARBER COUNTY AS OF 20Z. P28 WAS SHOWING A DEW POINT OF 69F AT 19Z, AND QUICKLY ROSE TO 71F BY 20Z. THERE WAS AROUND 3000 JOULES OF CAPE IN THE BARBER-PRATT-COMANCHE AREA, AND THE CAP HAD ERODED TO ABOUT 1C AT 19Z. THINK THE CHANCES FOR THUNDERSTORMS IN DDC CWA SOUTHEAST CORNER IS GOOD, WITH A FEW STORMS POSSIBLY SEVERE. WILL HAVE A GRADIENT IN POPS FROM 40 SE TO 30 NE TO 20 POPS WEST. WILL ONLY MENTION SEVERE WORDING IN THE EAST, AS THE BEST DYNAMICS ARE THERE. STEADY SOUTH TO SOUTHEAST FLOW IN CENTRAL KANSAS MAY PUSH THAT STATIONARY FRONT BACK TO THE WEST A BIT LATE THIS AFTERNOON. THIS BOUNDARY WILL BE THE FOCUS AREA FOR STORM DEVELOPMENT. WE THOUGHT ABOUT ISSUING A FLASH FLOOD WATCH IN SOUTHEAST 3 COUNTIES, BUT DECIDED TO HOLD OFF. THE CONVECTION SHOULD BE MORE SCATTERED THAN LAST NIGHT, AND MOVING AT AROUND 30KTS. 12Z 850MB HAD A 50KT SOUTHWEST JET STREAK AT AMA. WILL BRIEF NEXT SHIFT ON THIS FF POTENTIAL. ALSO, TREGO-ELLIS-NESS-RUSH COUNTIES RECEIVED HEFTY RAINS LAST NIGHT, BUT THINK THE THREAT IS MUCH LESS THERE TONIGHT. 12Z MODEL COMPARISON SHOWED THE ETA THE BEST AT 500MB AND SURFACE, WITH THE NGM MUCH TOO WARM ESPECIALLY AT THE 850MB LEVEL. WILL GO WITH AN ETA FAVORED FORECAST FOR TIMING, AND LEAN MORE TOWARD THE COOLER FAN GUIDANCE THAN THE FWC. WINDS WILL BE TRICKY AS A LIGHT NORTHEAST FLOW TODAY SHOULD GET REPLACED BY A LIGHT SOUTHEAST FLOW TOMORROW. IN EAST ZONES, WHERE FRONT SHOULD BE JUST TO THE EAST ON WEDNESDAY, WILL GO WITH VARIABLE WINDS WEDNESDAY AT LOW SPEEDS LESS THAN 10 MPH. DO NOT THINK THERE WILL BE MUCH CHANCE FOR ANY PRECIPITATION AFTER TONIGHT THROUGH LATE THURSDAY AND WILL NOT HAVE ANY POPS MENTIONED IN ZONES. EXTENDED DISCUSSION... TODAYS MEDIUM RANGE FORECAST MODELS DIFFER IN THE AMPLITUDE OF THE RIDGE OVER THE CENTRAL PLAINS. THE MRF MAINTAINS LOWER HEIGHTS THAN THE CANADIAN AND THE EC MODELS. THE EC HAS A STRONGER TROF OVER THE WEST COAST AND BUILDS THE RIDGE UP STRONGER OVER THE HIGH PLAINS. TODAYS NEW AVN RUN SHOWS GOOD CONTINUITY TO LAST NIGHTS MRF SO WILL KEEP MRF SOLUTION IN FAVOR. HOWEVER CONFIDENCE IN THE FORECAST FOR LATER PERIODS ARE MUCH LOWER. MAY STILL HAVE A SIGNIFICANT WARM-UP IF HIGHER AMPLITUDE RIDGE DEVELOPS BY DAY 6 AND 7. WILL KEEP COOLER TEMPS UNTIL ELEVATED MIXED LAYER CAN PUSH OUT OF THE ROCKIES AND EFFECTIVELY CAP OFF ANY CONVECTION. WILL KEEP CHANCE OF THUNDER GOING UNTIL THAT TIME. THE AVN SUGGESTS SEVERAL EPISODES OF MESOSCALE CONVECTIVE CLUSTERS ROLLING OFF THE RIDGE ACROSS KANSAS WITH A GOOD UPSLOPE MOISTURE FEED. SOME AREAS, ESPECIALLY WEST COULD BE AROUND 100 DEGREES BY TUESDAY AND WEDNESDAY OF NEXT WEEK. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 056/080 058/083 060 2-0 GCK 055/081 056/084 058 2-0 EHA 052/085 056/085 059 1-0 LBL 056/081 058/084 061 2-0 HYS 058/078 060/081 061 3-0 P28 063/083 065/085 065 410 .DDC...NONE. BURKE/KRUSE
In the hours before
Special weather statement, Jun 5, 11:08 AM CDT, 5 hours 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-060500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1108 AM CDT TUE JUN 5 2001 ...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY TONIGHT IN PARTS OF SOUTHWESTERN AND CENTRAL KANSAS... SEVERE STORMS WITH LARGE HAIL AND STRONG WINDS ARE POSSIBLE LATE TODAY ALONG AND EAST OF A LINE FROM HAYS TO JETMORE TO CIMARRON TO LIBERAL. A SLIGHTLY HIGHER CHANCE FOR SEVERE STORMS WILL BE SOUTHEAST OF A LINE FROM LARNED TO GREENSBURG TO ASHLAND LINE, MAINLY FROM THIS EVENING THROUGH MIDNIGHT. WARM, MOISTURE LADENED AIR WILL CONTINUE TO BE PUMPED NORTHWARD INTO SOUTH CENTRAL KANSAS THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL SWING EAST FROM THE COLORADO ROCKIES THIS AFTERNOON AND INTERACT WITH THE UNSTABLE SURFACE CONDITIONS. SCATTERED THUNDERSTORMS WILL BEGIN TO FORM AFTER 6 PM, THEN CONTINUE OVER PARTS OF CENTRAL KANSAS THROUGH MIDNIGHT. FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ BURKE
Local storm report, Jun 5, 3:56 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
356 PM CDT TUE JUN 5 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM 7 S GREENSBURG KS 1.00 INCH HAIL
06/05/01 KIOWA
0107 AM 13 SE ASHLAND KS .75 INCH HAIL
06/05/01 CLARK
0115 AM 8 N GREENSBURG KS .88 INCH HAIL
06/05/01 KIOWA
0130 AM 3 S BUTTERMILK KS .88 INCH HAIL
06/05/01 COMANCHE
0130 AM 14 SE KINSLEY KS 1.50 INCH HAIL
06/05/01 EDWARDS
0200 AM 16 SW GREENSBURG KS .75 INCH HAIL
06/05/01 KIOWA
0208 AM 13 SE COLDWATER KS 1.00 INCH HAIL
06/05/01 COMANCHE
0315 AM LAKE CITY KS .75 INCH HAIL
06/05/01 BARBER
0400 AM 16 NW MEDICINE LODGE KS .75 INCH HAIL
06/05/01 BARBER
0400 AM 4 SE SUN CITY KS .75 INCH HAIL
06/05/01 BARBER
0850 AM 3 W VICTORIA KS FLASH FLOODS
06/05/01 ELLIS WATER OVER ROAD AT OLD
HIGHWAY 40
0930 AM RUSH CENTER KS FLASH FLOODS
06/05/01 RUSH WATER OVER K-96 TO DEPTH
OF 10 INCHES
JFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 50 min |
| Jun 4, 11:36 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 54 min |
| Jun 5, 12:35 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 40 min |
| Jun 5, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 44 min |
| Jun 5, 1:06 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 39 min |
| Jun 5, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 46 min |
| Jun 5, 1:49 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 41 min |
| Jun 5, 1:57 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
| Jun 5, 2:35 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 55 min |
| Jun 5, 3:35 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 55 min |
| Jun 5, 3:54 AM CDT | Flash Flood Warning | DDC | Ellis, Ness, Rush, Trego | 3 hr |
| Jun 5, 4:06 AM CDT | Flash Flood Warning | DDC | Barber | 3 hr |
| Jun 5, 6:59 AM CDT | Flash Flood Warning | DDC | Barber | 2 hr |
| Jun 5, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 44 min |
| Jun 5, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
| Jun 5, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 78 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.